Some diseases are elusive, some are great mimics of other conditions; some have both qualities and can challenge the ingenuity of the most astute clinician.
This was the case when Mr N, a 24-year-old architect, presented as an inpatient to Dr H, specialist physician, in the late 1990s.He was suffering from a pyrexia of unknown origin (PUO), headaches, arthralgia, abdominal discomfort, skin rash and oral ulcers. Six years earlier Mr N had been investigated for PUO but no diagnosis was reached.
A battery of blood tests, including autoimmune and rheumatology screens, was taken. A Mantoux test, echocardiogram and abdominal ultrasound were performed. On the whole, the results were unremarkable apart from a raised ESR of 110 mm/hr.
The Mantoux test was positive with a 2cm reaction and a Grade 4 Heaf test. Dr H asked the advice of Dr L, specialist rheumatologist, who advised that a connective tissue disorder was possible due to the multisystem nature of the illness. Dr L advised waiting for the full autoimmune screen results and starting corticosteroids if these proved diagnostic.
The autoantibody results proved negative, apart from a mildly raised Ribonucleoprotein (RNP) antibody titre, which was not thought to be significant. The ESR remained elevated and the Mantoux test showed a strong positive reaction. After discussion with Dr L, Dr H commenced Mr N on anti-tuberculous chemotherapy. The differential diagnosis was TB or connective tissue disorder, with other possibilities excluded.
Mr N’s illness continued unabated on the anti-TB treatment. Dr L reviewed him and noted that further bloods had been sent to another laboratory to test for anti-DNA antibodies. Dr L agreed with Dr H’s plan and suggested concurrent treatment with prednisolone to cover active connective tissue disease. Dr H started prednisolone at a dose of 40mg daily.
Over the next ten days Mr N continued to spike high fevers. Dr L and Dr H concluded that it was unlikely he was suffering from a connective tissue disease, due to his poor response to the steroids.
Mr N was seen by a specialist in infectious diseases who agreed that TB remained a strong possibility and that the anti-TB drugs be continued ‘unless something else comes to light’. The steroids were stopped and hepatic and renal angiography arranged to rule out polyarteritis nodosa, for which there was no evidence. Mr N’s fevers persisted and Dr L decided to stop the anti-TB therapy in case this itself was provoking fever.
After this, Mr N’s health improved and his fever resolved. Dr L reviewed him and felt that TB of the small bowel was the most likely diagnosis. Some autoantibody tests had come back ‘positive’ – a strongly positive speckled pattern anti-nuclear antibody, along with anti-A and Anti-C proteins of the RNP molecule. Both these results were thought to be non-specific and possibly associated with chronic infection.
Shortly after this Mr N was discharged and followed up closely in outpatients.
When he was next seen he had remained fever free. The anti-TB drugs were reintroduced one at a time in an attempt to find a combination that Mr N could tolerate without nausea. Mr N felt well and returned to work.
This was the case for about a year and Mr N continued a varying regimen of anti-tuberculous therapy. During this period Mr N developed right supraclavicular lymphadenopathy; a biopsy proved non-diagnostic. In mid-1999 Mr N began to feel unwell, developed right-sided Raynaud’s phenomenon and a tender, swollen lump over the left side of his occiput. Mr N was seen by another specialist physician as Dr H was on leave.
Mr N reported episodes of depression. The occipital swelling had died down and review was arranged for six weeks later in Dr H’s clinic. The new physician wrote to Dr H suggesting that the relapsing and remitting illness may fit with a connective tissue disorder. Mr N did not actually make an appointment to see Dr H for another three months.
When reviewed, Mr N reported ongoing Raynaud’s phenomenon affecting both hands. He had sore wrists, fever, a sore throat and generalised lymphadenopathy. Anti-nuclear factor was now positive as were double-stranded DNA antibodies. C-reactive protein was normal and ESR 40 mm/hr. Dr H thought that Mr N looked unwell but thorough examination was unremarkable.
Dr H’s differential diagnosis now included a lupoid syndrome due to TB treatment and systemic lupus erythematosus (SLE).Dr H arranged a CXR and to review Mr N in a week’s time. Mr N did not return for review and was admitted under the care of another physician. SLE was diagnosed on the basis of a characteristic autoantibody profile and clinical picture.
Unfortunately Mr N had developed cerebral lupus and suffered marked neuropsychiatric symptoms, leaving him with cognitive impairment which prevented his return to work, despite aggressive and appropriate therapy.
Mr N started legal proceedings against Drs H and L. He obtained an expert physician opinion which argued that SLE should have been diagnosed much earlier than was the case, on the basis of clinical and serological evidence.
It was held that the concurrent administration of rifampicin and prednisolone negated the effect of the latter drug, due to hepatic enzyme induction leading to increased breakdown of the steroid. It was therefore suggested that Mr N had not received an appropriate trial of steroid therapy.
We asked for expert opinions from general medicine, rheumatology and immunology. One general physician noted that ‘Mr N was seen by many medical specialists and there is good well-documented evidence of a high standard of medical care by all concerned. The diagnostic possibilities were correctly and appropriately considered and discussed.... The two most likely diagnoses were reached by general consensus of all concerned and I agree with the conclusions.
It was felt that the period of remission occurring after antituberculous treatment could have been seen as further evidence of the primacy of this diagnosis over that of SLE. The extreme danger of treating SLE presumptively with immunosuppressants, in a case of TB, was pointed out.
At most it was felt that there had been a month’s delay in diagnosing and treating SLE once the immunological and clinical picture became clearer, and this was largely due to Mr N’s failure to attend early follow up as arranged by Dr H.
Another general physician expert commented, ‘initially, neither Mr N’s gender nor the history strongly pointed towards the diagnosis of SLE … no clear diagnosis was obvious clinically, even in retrospect. A succession of clinicians failed to make a diagnosis of SLE despite voicing suspicions’.
Immunological opinion noted that even if the diagnosis had been made earlier, then there were no indications to start aggressive treatment with, say, cyclophosphamide prior to the final exacerbation that led to the neuropsychiatric problems. It could not be said with certainty that any other management strategy could have spared Mr N his disability.
We defended Drs H and L and arranged a meeting of expert witnesses to discuss the issues in advance of a potential court case. After this meeting Mr N withdrew his claim and made a contribution to MPS costs.